Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS Charleston, SC

May 23, 2004Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 23, 2004, 2:02 PM EDT for Screven County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 2:02 PM EDT (18:02 UTC)
Expired
May 23, 2004, 2:30 PM EDT
In force
28 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Screven County, GA

The radar

The Charleston,SC radar (KCLX), 53 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 231802
SVRCHS
GAC251-231830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
202 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCREVEN COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 230 PM EDT

* AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  PENNIES 4 MILES NORTH OF HUNTERS...OR ABOUT 7 MILES SOUTHEAST OF
  SYLVANIA...MOVING EAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  HUNTERS AND ALTMAN...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3272 8175 3257 8164 3266 8138 3286 8150

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:30 AM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, May 23, 9:30 AM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
930 AM EDT SUN MAY 23 2004

.PUBLIC...MODIFIED MORNING SOUNDING SHOWS ANOTHER DAY SIMILAR TO
YESTERDAY...ATMOSPHERE IS QUITE UNSTABLE AND MOIST. THIS IS ALSO
EVIDENT ON SATELLITE WITH CASTELLANUS OVER MUCH OF SE GA THIS
MORNING. WITH LACK OF DYNAMICS...CONVECTION WILL ONCE AGAIN BE
BOUNDARY DRIVEN. SO WILL WATCH FOR CONVECTION ALONG THE SEA BREEZE
LATER THIS AFTERNOON. CURRENT TEMP AND POP SCHEME IN THE ZONES LOOK
GOOD...SO NO UPDATE NEEDED THIS MORNING.
&&

.MARINE...WITH LLJ OVER THE WATERS THIS MORNING...WINDS HAVE BEEN
BLOWING AT 15-20 KT. AS A RESULT...SEAS HAVE BUILT TO 3-5 FT. FOR A
BRIEF PERIOD EARLY THIS AFTERNOON WINDS WILL DECREASE AS THE LLJ
WEAKENS AND BEFORE THE GRADIENT TIGHTENS DUE TO PRESSURE FALLS
INLAND DUE TO AFTERNOON HEATING. PRESSURE GRADIENT IS PROGGED TO
BE SIMILAR TO YESTERDAY...4 MB ACROSS THE CWA AND ADJOINING COASTAL
WATERS...SO WILL CONTINUE WITH 15-20 KT WINDS AND 3-5 FT SEAS. WITH
WINDS THIS AFTERNOON EXPECTED TO BE STRONGEST ALONG THE COAST...WILL
RAISE SCEC FOR 15-20 KT WINDS IN THE CHS HARBOR.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&

JR
Hazardous weather outlook, May 23, 12:28 PM EDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TO ADD AMZ330-350
NATIONAL WEATHER SERVICE CHARLESTON SC
1228 PM EDT SUN MAY 23 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-240905-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
1228 PM EDT SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 23, 1:30 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
130 PM EDT SUN MAY 23 2004

SCZ045-231815-
BERKELEY-
130 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 215 PM
EDT...

AT 130 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES WEST OF
MURRAYSVILLE...OR ABOUT 9 MILES WEST OF MONCKS CORNER...MOVING EAST
AT 5 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND HUSSERTOWN...MOOREFIELD...MURRAYSVILLE...CROSS...
CHICORA...WHITESVILLE...WADBOO...SUGAR HILL AND STONY LANDING
THROUGH 215 PM EDT.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MOULTRIE.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
Special weather statement, May 23, 1:58 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
158 PM EDT SUN MAY 23 2004

GAZ088-231830-
SCREVEN-
158 PM EDT SUN MAY 23 2004

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 230 PM
EDT...

AT 158 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHEAST OF WHITE HILL...OR
ABOUT 6 MILES SOUTHEAST OF SYLVANIA...MOVING EAST AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WHITE HILL...
WATERS...SYLVANIA...SHEPPARDS...MIDDLEGROUND...HUNTERS...GREEN
HILL...GOLOID...FARMDALE AND CAPTOLO THROUGH 230 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.